A 50-year-old man with motor neurone disease presents to hospital  with respiratory distress following two (2) days of fever and malaise.  He is alert and anxious, and an arterial blood gas performed on oxygen (8L/min semi-rigid mask) revealed PaO2 45 mmHg, PaCO2  65 mmHg, pH 7.36 and HCO3 36 mmol/L.   He has used a motorised wheelchair for three (3) years but continues  to  work as  an  accountant.    His  attentive   wife states  that  they  have  discussed mechanical   ventilation   and   are  keen   for  him   to  receive   full  Intensive   Care  support.

•    His respiratory function  deteriorates and  the  decision  is made  to ventilate  him.   Your registrar induces  anaesthesia  with  thiopentone,  fentanyl,  and  suxamethonium.    He  is intubated with  difficulty  using  a bougie  and  during this  process  he becomes  pulseless. Discuss your management.

[Click here to toggle visibility of the answers]

College Answer

Immediate management should be according to an appropriate ACLS protocol (including confirmation of  lack  of  central  pulse,  management  according  to  rhythm,  vasoconstrictor and external cardiac compression as appropriate, confirm placement of ETT [check position and ETCO2]; search for and correct reversible factors especially vasodilatation, profound hypoxaemia, excessive ventilation and hyperkalaemia [suxamethonium plus chronic muscle wasting).  Other management includes ongoing supportive care of ICU patient (eg. further communication and discussion with family, pressure care, DVT and stress ulcer prophylaxis, cultures and antibiotics if appropriate, etc.)

Discussion

This question consolidates within itself the answers to Question 6 from the first paper of 2006,Question 8 from the second paper of 2004 and Question 14 from the second paper of 2003, which ask about the management of PEA and VF.

Also, this scenario closely resembles Question 18.1 from the first paper of 2010, which asks the candidate for causes of cardiac arrest in a recently intubated tetraplegic patient.

The question states that the patient becomes pulseless, meaning that cardiac output is lost, but it mentions nothing about the underlying rhythm. Thus, the answer should focus on the systematic application of BLS and ALS, as well as the generation of differential diagnoses for the causes of such an arrest.

Thus:

Firstly, one assumes that cardiac arrest has been confirmed as "the cessation of cardiac mechanical activity as confirmed by the absence of signs of circulation".

Thus, first one should commence CPR, with the registrar asynchonously ventilating the patient via the newly inserted ETT.

Then, one should get more help by pressing the alarm button.

When help arrives, one should immediately call for defibrillator pads to be applied. As soon as possible, the underlying rhythm should be assessed, with the defibrillator charging while CPR is in progress.

While waiting for this rhythm check, one should systematically evaluate the situation:

A) - endotracheal position of the ETT should be confirmed by end-tidal capnography

B) - bag ventilation should continue at a CPR-asynchronous rate of 8-10 breaths per minute with 100% FiO2, using conservative tidal volumes.

C) - CPR should continue at a rate of 100 compressions per minute, ideally with a rotating queu of staff ready to take over from fatigued rescuers. IV access should be expanded upon (I am assuming a cannula at least was available, if thio/fentanyl/sux were used to induce the patient). Through this line, a fluid bolus should be administered via a hand-pumped giving set.The patient must have been monitored while intubation was taking place, and the monitor should offer a log of periarrest rhythm changes one could peruse to determine the pre-arrest rhythm.

D) A BSL should be collected to rule out hypoglycaemia.

E) An ABG should be collected, to rule out hyperkalemia due to suxamethonium, or hypokalemia due to other causes.

The drug chart and obs chart should be quickly reviewed, and a quick examination should be performed, to excluded hypothermia and anaphylaxis as causes of the arrest.

Once the underlying rhythm is established, one can determine whether to defibrillate (for a shockable rhythm) or to give adrenaline (for a non-shockable rhythm, which in this scenario is more likely).

The 4 Hs and 4 Ts should be considered:

  • Hypoxia (thus, oesophageal intubation or delayed oxygenation)
  • Hypovolemia (thus, cardiovascular collapse due to vasodilation by an induction agent like propofol, or due to the autonomic dysfunction of spinal cord injury)
  • Hyper/hypokalemia (thus, the effects of suxamethonium)
  • Hyper/hypothermia (probably irrelevant in this case)
  • Tension pneumothorax (due to overvigorous bag-mask ventilation, or due to tracheobronchial disruption by violent use of the bougie)
  • Tamponade (unlikely in this setting)
  • Toxins (eg. anaphylactic reaction to induction agents)
  • Thrombus (eg. PE or MI)

References